Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 143, NWS Wichita, KS

June 1, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 7:49 PM CDT for Sedgwick County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 7:49 PM CDT (00:49 UTC)
Expired
Jun 1, 2001, 8:45 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:00 PM CDTHail 1Colwich, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 020049
SVRICT
KSC173-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 845 PM CDT.

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF MOUNT HOPE...OR ABOUT 21 MILES
  NORTHWEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ANDALE AROUND 750 PM CDT...
  NEAR COLWICH AROUND 755 PM CDT...
  NEAR MAIZE AROUND 800 PM CDT...
  11 MILES SOUTHWEST OF VALLEY CENTER AROUND 805 PM CDT...
  11 MILES SOUTHWEST OF PARK CITY AROUND 810 PM CDT...
  NEAR DOWNTOWN WICHITA AROUND 815 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 845 PM CDT.

LAT...LON 3791 9770 3774 9769 3753 9741 3781 9721

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 2:14 PM CDT, 5 hours 35 minutes before
TTAA00 KICT DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI JUN 1 2001

NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM.  WITH
WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A
COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW
TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO
THE SOUTH WITH COLD FRONTAL PASSAGE.  THE BEST INSTABILITY LOOKS TO
RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700.  RIGHT
NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE
SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE.

WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE
INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY.  ANOTHER
LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES
AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA
BORDER SATURDAY NIGHT INTO SUNDAY.  LATER ON SUNDAY...IT LOOKS AS
THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE
KANSAS/OKLAHOMA BORDER BY 6 PM.  WITH GOOD SOUTHERLY FLOW SOUTH OF
THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL.
MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA.  THIS SHOULD LAST
INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN.

THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL
WARMING TREND.

CHANCE

FCSTID = 1
ICT   55  78  55  75 /  40  10  20  50
HUT   55  77  55  75 /  40  10  20  50
EWK   55  77  55  75 /  40  10  20  50
EQA   55  78  55  75 /  40  10  20  50
WLD   55  79  55  75 /  40  10  20  50
RSL   50  76  54  75 /  30  10  50  50
GBD   50  76  54  75 /  30  10  50  50
SLN   50  76  54  75 /  30  10  50  50
MPR   50  76  54  75 /  30  10  50  50
CFV   53  72  54  75 /  50  30  20  50
CNU   53  71  54  75 /  50  30  20  50
K88   53  70  54  75 /  h50  30  20  50

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 1, 6:01 PM CDT, 1 hour 48 minutes before
KSZ049-051-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:18 PM CDTTornado WarningICTSumner27 min
Jun 1, 7:22 PM CDTSevere Thunderstorm WarningICTElk38 min
Jun 1, 7:27 PM CDTSevere Thunderstorm WarningICTReno48 min
Jun 1, 7:37 PM CDTSevere Thunderstorm WarningICTKingman38 min
Jun 1, 7:43 PM CDTSevere Thunderstorm WarningICTChautauqua47 min
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningICTHarper60 min
Jun 1, 8:56 PM CDTSevere Thunderstorm WarningICTCowley64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.